Alert archive / Missouri / Flash Flood Warnings in 1998
Flash Flood Warning 1, NWS Springfield, MO
NWS Springfield, MO issued this flash flood warning at Jan 4, 1998, 9:43 AM CST for Barry County, McDonald County, Newton County, Missouri. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jan 4, 1998, 9:43 AM CST (15:43 UTC)
- Expired
- Jan 4, 1998, 3:40 PM CST
- In force
- 6 hr
- Issued by
- NWS Springfield, MO
- Area
- Whole counties
Counties Barry County, MO, McDonald County, MO, Newton County, MO
The radar
The Springfield radar (KSGF), 87 km from the middle of the area, began a volume at 15:47 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Springfield, MO (KSGF), launched 12:00Z, 3.7 hours before the alert went out and 37 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 21 J/kg
- Mixed-layer CIN
- -7 J/kg
- Mixed-layer LCL
- 598 m above ground
- 0-6 km bulk shear
- 28 kt
- 0-1 km storm-relative helicity
- 202 m²/s²
- 0-3 km storm-relative helicity
- 157 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 TTAA00 KSGF 041544 RRA FFWSGF MOC009-043-119-145-209-042140- BULLETIN - EAS ACTIVATION REQUESTED FLOOD WARNING NATIONAL WEATHER SERVICE SPRINGFIELD MO 943 AM CST SUN JAN 4 1998 * FLASH FLOOD WARNING FOR BARRY COUNTY - SOUTHWESTERN MISSOURI CHRISTIAN COUNTY - SOUTHWESTERN MISSOURI MCDONALD COUNTY - SOUTHWESTERN MISSOURI NEWTON COUNTY - SOUTHWESTERN MISSOURI STONE COUNTY - SOUTHWESTERN MISSOURI * UNTIL 340 PM CST * SOME AREAS OR STREAMS AFFECTED CASSVILLE AND ROARING RIVER STATE PARK IN BARRY COUNTY ALONG THE SHOAL CREEK IN NEOSHO COUNTY HIGHWAY WC 1 MILE EAST OF TIFF CITY STATE HIGHWAY 125 1 MILE EAST OF UU AT TURKEY CREEK HIGHWAY 13 AT REED SPRINGS * CAUSE AND EFFECT MODERATE RAINFALL CONTINUES TO FALL OVER THE AREA SINCE 2 AM THIS MORNING. * FORECAST CONDITIONS RAIN AND EMBEDDED THUNDERSTORMS CONTINUE TO MOVE OVER THE AREA ALONG A COLD FRONT THAT IS STRETCHED ACROSS THE AREA. PHONE CALLS TO SHERIFFS OFFICES AND VOLUNTEER WEATHER OBSERVERS INDICATE THAT BETWEEN 1 AND ONE AND HALF INCHES OF RAIN HAS FALLEN SINCE 2 AM. NEOSHO HAS REPORTED 1.36 AND OVER AN INCH WAS MEASURED AT PINEVILLE. NEAR THE JANE AREA IN MCDONALD COUNTY...HIGHWAY 90 EAST WATER IS OVER THE ROAD. OLD HIGHWAY 71 NEAR JANE HAS WATER COVERING THE ROAD IN SOME LOW SPOTS. MANY CREEKS...STREAM..AND STREAM ARE NEAR BANKFULL. WE EXPECT WATER FROM MANY LOW WATER BRIDGE CROSSINGS TO OVERFLOW ONTO THE ROADWAYS...AND SOME URBAN AREAS TO EXPERIENCE SOME FLOODING. DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE WATER COVERS THE ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS SAFELY. AREA RESIDENTS SHOULD MONITOR THE LATEST WEATHER CONDITIONS AND IF HEAVY RAINS OR FLOODING ARE OBSERVED...BE PREPARED TO MOVE TO HIGHER GROUND. GORDON
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this flash flood warning went out at Jan 4, 3:00 AM CST, 6 hours 43 minutes earlier.
Area forecast discussion, Jan 4, 3:00 AM CST, 6 hours 43 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 300 AM CST SUN JAN 4 1998 07Z SFC ANALYSIS SHOWS THE LEADING EDGE OF SHALLOW ARTIC COLD FRONT ALONG A LINE FROM JUST SOUTH OF COU TO JUST SOUTH AND EAST OF KJLN. TREND OVER THE LAST 6 HOURS DOES SHOW THE FRONT SLOWING...BUT IT DOES SEEM TO BE MAKING BETTER PROGRESS THAN MODELS INDICATE. SURFACE TEMPERATURES HAVE REACHED FREEZING AS FAR SOUTH AS KCNU WHICH HAS ME CONCERNED FOR THE POSSIBILITY OF FREEZING RAIN IN NW SECTIONS OF CWA. AT 3 AM...UNOFFICAL TEMPERATURE AT FT SCOTT WAS 35 AND NEVADA HAD 38. FREEZING RAIN PRESENTLY FALLING AT KCNU AND KICT. SATELLITE IMAGERY SHOWS AND AREA OF COOLING CLOUD TOPS OVER MUCH OF OK AND LDS CHART SHOWS QUITE A BIT OF LIGHTNING ASSOCIATED WITH 5H VORTICITY CENTER OVER NORTHERN TX. OTHER ISOLATED STORMS INDCIATED BY LDS AND PIREPS OVER NORTHERN MO AND IL ALONG THE FRONT. LOTS OF FORECAST CHALLENGES TONIGHT... 1. HOW FAR SOUTH AND EAST WILL FREEZING TEMPERATURES AND FREEZING RAIN PENETRATE CWA? 2. HOW MUCH RAIN WILL FALL ACROSS THE AREA OVERALL? 3. THE CHANCE FOR THUNDERSTORMS. AS IS TYPICAL WITH SHALLOW COLD AIR OUTBREAKS...MODELS HAVING TROUBLE RESOLVING SURFACE TEMPERATURE PATTERN. COLD FRONT ALREADY PAST KJLN AND 00Z MODELS DID NOT INDICATE A FROPA. STILL PREFER THE ETA OVERALL LARGE SCALE WEATHER PATTERN...ALTHOUGH THERE ARE FEW DIFFERENCES NOTED THROUGH 36 HRS. SW-NE ORIENTED ZONAL UPPER AIR PATTERN TO CONTINUE OVER THE CWA THROUGH 48 HRS AS A SERIES OF 5H DISTURBANCES MOVE THROUGH. THESE DISTURBANCES SHOULD RESULT IN SFC LOW PRESSURE WAVES ALONG THE COLD FRONT WHICH WILL EVENTUALLY BECOME STATIONARY OVER CWA. BASED ON PRESENT TRENDS...BELIEVE FRONT WILL STALL JUST SOUTH OF AN I-44 LINE WHICH IS A BIT FARTHER SOUTH AND EAST THAN SFC PROGS. FREEZING TEMPERATURES WILL ALSO BE FARTHER SOUTH AND EAST THAN MODELS INDICATE. TEMPERATURES DROPPED 10 TO 15 DEGREES WITH FROPA AT KJLN AND KCOU TONIGHT. BELIEVE THAT AREAS FROM SE KS TO JUST WEST OF THE LAKE OF THE OZARKS WILL SEE FREEZING TEMPERATURES LATER THIS MORNING. WOULD LIKE THE INCLUSION OF A FREEZING RAIN ADVISORY FOR TODAY FOR THESE AREAS...LEAVING KJLN OUT FOR NOW. GROUND STILL PRETTY WARM...SO THIS WILL TAKE TIME TO DEVELOP THIS MORNING. HEAVY PRECIPTIATION ANOTHER PROBLEM. OOZ RAOBS INDICATE DEEP MOISTURE IN PLACE OVER CWA WITH PW VALUES OF ABOUT AN INCH. 94E WHICH WAS JUST ISSUED WHICH PLACES HEAVIEST ENTIRE CWA UNDER THE GUN FOR AS MUCH AS TWO INCHES OF RAIN. BELIEVE HEAVIEST RAIN WILL BE IN WARMER AIR ALONG AND SOUTH OF I-44...HOWEVER WOULD LIKE THE MENTION OF HEAVY RAIN POSSIBLE EVERYWHERE. WOULD LIKE TO HOLD OFF ON FFA NOW BUT WE WILL HAVE TO WATCH CLOSELY. WITH OTHER MID LEVEL DISTURBANCES MOVING THROUGH IN LATER PERIODS...I BELIEVE THE BEST THREAT FOR WIDESPREAD FLOODING WILL BE IN 2ND AND 3RD PERIODS. DAYSHIFT WILL HAVE TO EVALUATE THIS THREAT. WITH SFC BASED LI VALUES OF 0 TO -2 AHEAD OF THE FRONT AND ELEVATED CONVECTION BEHIND THE FRONT...WOULD LIKE THE MENTION OF THUNDERSTORMS POSSIBLE OVER THE ENTIRE CWA FOR TODAY AS 5H VORT SWINGS THROUGH SE KS. GUIDANCE TEMPERATURES WORTHLESS OVER NORTHWESTERN HALF OF CWA AND WILL HAVE TO BE REVISED DOWNWARD. AREAS AHEAD OF THE FRONT OVER EASTERN SECTIONS OF THE CWA SHOULD BE CLOSE TO GUIDANCE TODAY. RECOMMENATIONS... FREEZING RAIN ADVISORY FOR THE FOLLOWING COUNTIES FOR LATE THIS MORNING AND THIS AFTERNOON...CRAWFORD AND BOURBON IN KS AND VERNON...ST CLAIR AND BENTON COUNTIES IN MO. PERIODS OF RAIN CHANGING TO FREEZING RAIN A THUNDERSTORM POSSIBLE. TEMPERATURES FALLING FALLING SLOWLY TO THE UPPER 20S. NORTH WIND AT 10 TO 15 MPH. AREAS FROM JLN TO AIZ...PERIODS OF RAIN...POSSIBLY HEAVY AT TIMES. A THUNDERSTORM ALSO POSSIBLE. TEMPERATURES HOLDING STEADY IN THE 30S. NORTH WIND AT 10 TO 15 MPH. SGF TO VIH BASCIALLY ALONG I-44...PERIODS OF RAIN...HEAVY AT TIMES. HIGH TEMPERATURES IN THE 50S. SOUTH WINDS BECOMING NORTH AT 10 TO 15 MPH. BRANSON-UNO-SALEM...PERIODS OF RAIN...HEAVY AT TIMES. THUNDERSTORMS ALSO POSSIBLE. SOUTH WINDS 10 TO 15 MPH. HIGH TEMPERATURES AROUND 60. CORDINATION WITH KEAX/KICT/KLZK/KSTL. THANKS. CCF... SGF RR 057/045 045/042 050 26996 JLN RR 045/038 040/038 048 26996 ALBERT/SHUMWAY/HARBAGE
In the hours before
Special weather statement, Jan 4, 5:05 AM CST, 4 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041945- HAZARDOUS WEATHER OUTLOOK...SPECIAL MORNING ISSUANCE NATIONAL WEATHER SERVICE SPRINGFIELD MO 505 AM CST SUN JAN 4 1998 INCLUDING THE COUNTIES IN... ...KANSAS... BOURBON CHEROKEE CRAWFORD ...MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...A VARIETY OF WEATHER EXPECTED TODAY... A COLD FRONT WILL STALL ACROSS THE AREA TODAY FROM NEAR ROLLA TO SPRINGFIELD TO NEOSHO. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA ALONG THE FRONT. THERE IS THE POTENTIAL FOR HEAVY RAINFALL ACROSS THE ENTIRE AREA WITH ONE TO TWO INCHES OF RAIN POSSIBLE TODAY. MORE RAIN IS ALSO EXPECTED TONIGHT. AS THE RAIN CONTINUES TO FALL...THE POTENTIAL FOR FLOODING OF LOW LYING AREAS SUCH AS CREEKS AND RIVERS WILL INCREASE. THE THREAT FOR FLOODING WILL CONTINUE TONIGHT AS MORE RAIN MOVES THROUGH THE AREA. ALTHOUGH ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING ACROSS THE AREA THIS MORNING...SEVERE THUNDERSTORMS ARE NOT EXPECTED. SMALL HAIL AND BRIEF STRONG WIND GUSTS MAY BE POSSIBLE WITH STRONGER STORMS. ABOUT 50 MILES BEHIND THE COLD FRONT...TEMPERATURES HAVE DROPPED TO NEAR FREEZING. FREEZING RAIN IS LIKELY TO DEVELOP THIS MORNING FROM AREAS NEAR PITTSBURG AND FT SCOTT KANSAS TO NEVADA AND WARSAW MISSOURI. A FREEZING RAIN ADVISORY HAS BEEN ISSUED FOR TODAY FOR BOURBON AND CRAWFORD COUNTIES IN SOUTHEAST KANSAS AND VERNON...ST CLAIR...AND BENTON COUNTIES IN MISSOURI. IF TRAVELING TODAY...USE CAUTION. IF HEAVY RAIN IS OCCURRING...WATCH OUT FOR FLOODED LOW LYING AREAS SUCH AS LOW WATER CROSSINGS. IF TRAVEL IS PLANNED IN CENTRAL MISSOURI OR KANSAS TODAY...FREEZING RAIN WILL MAKE TRAVEL HAZARDOUS. FOR ROAD CONDITIONS CALL THE FOLLOWING TOLL FREE NUMBERS... IN MISSOURI 1 800 222-6400 IN KANSAS 1 800 585-7623 AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 1 PM TODAY. DSA
Special weather statement, Jan 4, 5:05 AM CST, 4 hours 38 minutes before
KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-041945- HAZARDOUS WEATHER OUTLOOK...SPECIAL MORNING ISSUANCE NATIONAL WEATHER SERVICE SPRINGFIELD MO 505 AM CST SUN JAN 4 1998 INCLUDING THE COUNTIES IN... ...KANSAS... BOURBON CHEROKEE CRAWFORD ...MISSOURI... BARRY BARTON BENTON CAMDEN CEDAR CHRISTIAN DADE DALLAS DENT DOUGLAS GREENE HICKORY HOWELL JASPER LACLEDE LAWRENCE MARIES MCDONALD MILLER MORGAN NEWTON OREGON OZARK PHELPS POLK PULASKI SHANNON ST. CLAIR STONE TANEY TEXAS VERNON WEBSTER WRIGHT ...A VARIETY OF WEATHER EXPECTED TODAY... A COLD FRONT WILL STALL ACROSS THE AREA TODAY FROM NEAR ROLLA TO SPRINGFIELD TO NEOSHO. SHOWERS AND THUNDERSTORMS WILL CONTINUE TO MOVE THROUGH THE AREA ALONG THE FRONT. THERE IS THE POTENTIAL FOR HEAVY RAINFALL ACROSS THE ENTIRE AREA WITH ONE TO TWO INCHES OF RAIN POSSIBLE TODAY. MORE RAIN IS ALSO EXPECTED TONIGHT. AS THE RAIN CONTINUES TO FALL...THE POTENTIAL FOR FLOODING OF LOW LYING AREAS SUCH AS CREEKS AND RIVERS WILL INCREASE. THE THREAT FOR FLOODING WILL CONTINUE TONIGHT AS MORE RAIN MOVES THROUGH THE AREA. ALTHOUGH ISOLATED THUNDERSTORMS ARE ALREADY OCCURRING ACROSS THE AREA THIS MORNING...SEVERE THUNDERSTORMS ARE NOT EXPECTED. SMALL HAIL AND BRIEF STRONG WIND GUSTS MAY BE POSSIBLE WITH STRONGER STORMS. ABOUT 50 MILES BEHIND THE COLD FRONT...TEMPERATURES HAVE DROPPED TO NEAR FREEZING. FREEZING RAIN IS LIKELY TO DEVELOP THIS MORNING FROM AREAS NEAR PITTSBURG AND FT SCOTT KANSAS TO NEVADA AND WARSAW MISSOURI. A FREEZING RAIN ADVISORY HAS BEEN ISSUED FOR TODAY FOR BOURBON AND CRAWFORD COUNTIES IN SOUTHEAST KANSAS AND VERNON...ST CLAIR...AND BENTON COUNTIES IN MISSOURI. IF TRAVELING TODAY...USE CAUTION. IF HEAVY RAIN IS OCCURRING...WATCH OUT FOR FLOODED LOW LYING AREAS SUCH AS LOW WATER CROSSINGS. IF TRAVEL IS PLANNED IN CENTRAL MISSOURI OR KANSAS TODAY...FREEZING RAIN WILL MAKE TRAVEL HAZARDOUS. FOR ROAD CONDITIONS CALL THE FOLLOWING TOLL FREE NUMBERS... IN MISSOURI 1 800 222-6400 IN KANSAS 1 800 585-7623 AN UPDATED HAZARDOUS WEATHER OUTLOOK WILL BE ISSUED AT 1 PM TODAY. DSA
Special weather statement, Jan 4, 8:09 AM CST, 1 hour 34 minutes before
KSZ073-097-MOZ055-066-067-041515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 809 AM CST SUN JAN 4 1998 ...FREEZING RAIN ADVISORY FOR SECTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI HAS BEEN CANCELLED... THE COLD FRONT THAT WAS OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WAS SLOWLY PUSHING BACK TO THE NORTHWEST. AS RESULT...WARMER AIR SHOULD PUSH BACK INTO THE ADVISORY AREA WHICH WILL REMOVE THE THREAT OF FREEZING RAIN. HOWEVER...THE STALLED COLD FRONT WILL PRODUCE THE CHANCE OF HEAVY RAIN OVER MOST OF SOUTHEAST KANSAS...SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI. ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE BY MONDAY WITH LOCALIZED FLOODING OF CREEKS AND STREAMS. BE ESPECIALLY CAREFUL OF LOW WATER BRIDGES. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS. SHUMWAY
Special weather statement, Jan 4, 8:09 AM CST, 1 hour 34 minutes before
KSZ073-097-MOZ055-066-067-041515- SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 809 AM CST SUN JAN 4 1998 ...FREEZING RAIN ADVISORY FOR SECTIONS OF SOUTHEAST KANSAS AND SOUTHWEST MISSOURI HAS BEEN CANCELLED... THE COLD FRONT THAT WAS OVER EXTREME SOUTHEAST KANSAS AND SOUTHWEST MISSOURI WAS SLOWLY PUSHING BACK TO THE NORTHWEST. AS RESULT...WARMER AIR SHOULD PUSH BACK INTO THE ADVISORY AREA WHICH WILL REMOVE THE THREAT OF FREEZING RAIN. HOWEVER...THE STALLED COLD FRONT WILL PRODUCE THE CHANCE OF HEAVY RAIN OVER MOST OF SOUTHEAST KANSAS...SOUTHWEST...CENTRAL...AND SOUTH CENTRAL MISSOURI. ONE TO TWO INCHES OF RAIN WILL BE POSSIBLE BY MONDAY WITH LOCALIZED FLOODING OF CREEKS AND STREAMS. BE ESPECIALLY CAREFUL OF LOW WATER BRIDGES. STAY TUNED TO THIS STATION FOR FURTHER WEATHER STATEMENTS. SHUMWAY
The office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 4, 9:43 AM CST | Flash Flood Warning | SGF | Christian, Stone | 6 hr |
| Jan 4, 3:19 PM CST | Flash Flood Warning | SGF | Howell, Ozark | 6 hr |
Nearby
Flash Flood Warnings in Missouri, 1998Every flash flood warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.